Alert archive / New Mexico / Heat Advisories in 2021

Heat Advisory 10, NWS Albuquerque, NM

July 8, 2021McKinley County, San Juan County, New Mexico

NWS Albuquerque, NM issued this heat advisory at Jul 8, 2021, 2:26 PM MDT for McKinley County, San Juan County, New Mexico. It took effect at Jul 9, 2021, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2021, 2:26 PM MDT (20:26 UTC)
In effect from
Jul 9, 2021, 12:00 PM MDT
Expired
Jul 9, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties McKinley County, NM, San Juan County, NM

The radar

The Albuquerque radar (KABX), 166 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WWUS75 KABQ 082026
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
226 PM MDT Thu Jul 8 2021

NMZ201-091000-
/O.NEW.KABQ.HT.Y.0010.210709T1800Z-210710T0200Z/
Northwest Plateau-
226 PM MDT Thu Jul 8 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* WHAT...Temperatures near to above 100 expected.

* WHERE...Northwest Plateau.

* WHEN...From Noon to 8 PM MDT Friday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

31
2 follow-up statements
825 
WWUS75 KABQ 090810
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
210 AM MDT Fri Jul 9 2021

NMZ201-091800-
/O.NEW.KABQ.HT.Y.0011.210710T1800Z-210711T0200Z/
/O.CON.KABQ.HT.Y.0010.210709T1800Z-210710T0200Z/
Northwest Plateau-
210 AM MDT Fri Jul 9 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS 
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SATURDAY...

* WHAT...For today's Heat Advisory, temperatures 100 to 103 
  expected. For the Saturday Heat Advisory, temperatures 100 to 104 
  expected.

* WHERE...Northwest Plateau.

* WHEN...For today's Heat Advisory, from Noon to 8 PM MDT. For the 
  Saturday Heat Advisory, from Noon to 8 PM MDT.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

NMZ203-205-217-219-091800-
/O.NEW.KABQ.HT.Y.0011.210710T1800Z-210711T0200Z/
Far Northwest Highlands-West Central Plateau-Espanola Valley-
Middle Rio Grande Valley/Albuquerque Metro Area-
210 AM MDT Fri Jul 9 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SATURDAY...

* WHAT...Temperatures up to 103 expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area, Far Northwest Highlands, West Central Plateau, and Espanola 
  Valley.

* WHEN...From Noon to 8 PM MDT Saturday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

CHJ
480 
WWUS75 KABQ 091743
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1143 AM MDT Fri Jul 9 2021

NMZ201-100145-
/O.CON.KABQ.HT.Y.0010.210709T1800Z-210710T0200Z/
/O.CON.KABQ.HT.Y.0011.210710T1800Z-210711T0200Z/
Northwest Plateau-
1143 AM MDT Fri Jul 9 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT SATURDAY...

* WHAT...For the first Heat Advisory, temperatures up to 101 
  expected. For the second Heat Advisory, temperatures up to 102 
  expected.

* WHERE...Northwest Plateau.

* WHEN...For the first Heat Advisory, until 8 PM MDT this evening. 
  For the second Heat Advisory, from Noon to 8 PM MDT Saturday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$

NMZ203-205-217-219-100145-
/O.CON.KABQ.HT.Y.0011.210710T1800Z-210711T0200Z/
Far Northwest Highlands-West Central Plateau-Espanola Valley-
Middle Rio Grande Valley/Albuquerque Metro Area-
1143 AM MDT Fri Jul 9 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT SATURDAY...

* WHAT...Temperatures up to 101 expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area, Far Northwest Highlands, West Central Plateau, and Espanola 
  Valley.

* WHEN...From Noon to 8 PM MDT Saturday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

33

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this heat advisory went out at Jul 8, 11:49 AM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 11:49 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1149 AM MDT Thu Jul 8 2021

.AVIATION...
18Z TAF CYCLE
VFR conditions to prevail through the TAF period. Storm coverage
will be even less than yesterday and will mainly focus across the
northern and western high terrain this afternoon. Any storms that do
develop should wrap up by early evening and may be capable of
producing lightning and gusty winds. Another round of convection is
possible Friday across the high terrain.

31

&&

.PREV DISCUSSION...252 AM MDT Thu Jul 8 2021...
.SYNOPSIS...
Minimal shower and thunderstorm coverage is expected today, Friday
and across western NM on Saturday. Temperatures will climb, with
record heat likely for the Farmington area Friday and Saturday. A
back door cold front will arrive Saturday across eastern NM. This
will help cool temperatures and increase chances for precipitation
once again. The front will continue to push westward Saturday night,
setting the stage for an active thunderstorm day on Sunday. Storm
coverage may trend downward on Monday a bit, but daily rounds of
showers and thunderstorms are expected through at least mid week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...
The upper-level high pressure remains centered on the AZ/UT border,
just west of the Four Corners. It will remain there through Friday.
It will supress convection again today and Friday. Storms will favor
the western and northern mountains, with convection having a hard
time surviving the trek from the mountains to plains and valleys. The
upper high is a little stronger this morning than it was 24 hours
ago, adding to the lack of thunderstorms through Friday. Temperatures
will climb higher today and Friday, perhaps approaching record highs
in the northwest.

LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...
Outflow boundary collisions from any afternoon convection may allow
for a few storms to develop in lower elevation areas west of the
Central Mountain Chain Friday evening, but should taper off by the
midnight hour.

More of the mid level drier air will mix down to the surface on
Saturday across northwest NM, resulting in dew points dropping lower
than Friday's readings. This will allow Saturday to remain hot
across the northwest with Farmington likely setting a daily record
high, with Gallup not far behind, once again. The heat will only be
part of the story though. All eyes will be on a cold front entering
northeast NM. This front should nudge up to the Sangre de Cristo and
East Mountains by the afternoon. Upslope flow and richer low level
moisture behind the front should allow for showers and thunderstorms
to develop across the mountains before shifting toward the south-
southeast. Outflow from these storms will help push the front, and
the moisture, westward through the gaps of the Central Mountain Chain
in the evening. This will set the stage for a more active Sunday near
areawide. The exception will be far northwest NM, but temperatures
should not be as warm in this area Sunday afternoon thanks to
lowering pressure heights as the upper high shifts westward. Heavy
rainfall and flash flooding will be a greater concern by Sunday
thanks to the increase in PWATs and continued slow storm motions.

Models are now suggesting another batch of mid level dry air may
round the upper high and shift over NM on Monday. This would tend to
reduce thunderstorm coverage once again. Did not alter PoPs
considerably, but if the trend continues, current PoP forecast may be
too high. Daily rounds of thunderstorms are expected through the
middle of the week as the upper high to the west weakens.

CHJ/34

&&

.FIRE WEATHER...
No critical fire weather conditions are expected through the
forecast period. Storm coverage will trend down today and remain
sparse on Friday. Storm motion will generally be slow (around 5-15
mph) and to the south-southwest. Despite the drier air, localized
heavy rainfall and flash flooding will still be possible. The
northwestern portion of the state will largely miss out on the
action this week, with poor to fair humidity recoveries and triple
digit heat. Any storms in this area will have a smaller wetting
footprint, with lightning and gusty outflow winds being the main
concern. That will change this weekend, as a backdoor front enters
the eastern plains on Saturday and begins to push higher relative
humidities through the gaps of the central mountain chain Saturday
night through early next week. This will help to increase storm
coverage across the region next week and temperatures trending down,
as an active pattern continues.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 8, 2:53 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
253 AM MDT Thu Jul 8 2021

NMZ201>241-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
253 AM MDT Thu Jul 8 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Less storm coverage is expected today and tonight, but locally heavy
rainfall will remain possible. This could lead to flash flooding
especially near and downstream of wildfire burn scars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm coverage will remain minimal on Friday, but heavy rainfall will
still be possible. Gusty outflow winds may also accompany any storm.
Storm coverage will increase Saturday with daily rounds of
thunderstorm activity continuing through mid week. The potential for
heavy rainfall and flash flooding will continue, especially over and
downstream of recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
impacts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:57 PM MDTSpecial Weather StatementABQSanta Fe33 min
Jul 8, 4:24 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 8, 5:00 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr

Nearby

Heat Advisories in New Mexico, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.